Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Analysis of an adaptive Uzawa finite element method for the nonlinear Stokes problem


Author: Christian Kreuzer
Journal: Math. Comp. 81 (2012), 21-55
MSC (2010): Primary 65N30, 65N12, 35J60
DOI: https://doi.org/10.1090/S0025-5718-2011-02524-X
Published electronically: May 11, 2011
MathSciNet review: 2833486
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We design and study an adaptive algorithm for the numerical solution of the stationary nonlinear Stokes problem. The algorithm can be interpreted as a disturbed steepest descent method, which generalizes Uzawa's method to the nonlinear case. The outer iteration for the pressure is a descent method with fixed step-size. The inner iteration for the velocity consists of an approximate solution of a nonlinear Laplace equation, which is realized with adaptive linear finite elements. The descent direction is motivated by the quasi-norm which naturally arises as distance between velocities. We establish the convergence of the algorithm within the framework of descent direction methods.


References [Enhancements On Off] (What's this?)

  • [AG94] C. Amrouche and V. Girault, Decomposition of vector spaces and application to the stokes problem in arbitrary dimension., Czech. Math. J. 44 (1994), no. 1, 109-140. MR 1257940 (95c:35190)
  • [AO00] M. Ainsworth and J. T. Oden, A posteriori error estimation in finite element analysis., Pure and Applied Mathematics. A Wiley-Interscience Series of Texts, Monographs, and Tracts. Chichester: Wiley, 2000. MR 1885308 (2003b:65001)
  • [Bän91] E. Bänsch, Local mesh refinement in 2 and 3 dimensions., IMPACT Comput. Sci. Eng. 3 (1991), no. 3, 181-191. MR 1141298 (92h:65150)
  • [BMN02] E. Bänsch, P. Morin, and R. H. Nochetto, An adaptive Uzawa fem for the Stokes problem: Convergence without the inf-sup condition., SIAM J. Numer. Anal. 40 (2002), no. 4, 1207-1229. MR 1951892 (2004e:65127)
  • [BL93a] J. W. Barrett and W. B. Liu, Finite element approximation of the $ p$-Laplacian., Math. Comput. 61 (1993), no. 204, 523-537. MR 1192966 (94c:65129)
  • [BL93b] -, Finite element error analysis of a quasi-newtonian flow obeying the Carreau or power law., Numer. Math. 64 (1993), no. 4, 433-453. MR 1213411 (94b:65144)
  • [BL94] -, Quasi-norm error bounds for the finite element approximation of a non-newtonian flow., Numer. Math. 68 (1994), no. 4, 437-456. MR 1301740 (95h:65078)
  • [BRS04] J. W. Barrett, J. A. Robson, and E. Süli, A posteriori error analysis of mixed finite element approximations to quasi-newtonian incompressible flows., Research Reports from the Numerical Analysis Group of the computing laboratory at Oxford University, UK NA-04/13 (2004), 1-16.
  • [BDK10] L. Belenki, L. Diening, and C. Kreuzer, Optimality of an adaptive finite element method for the nonlinear $ p$-Laplacian equation, Preprint Universität Duisburg-Essen 718 (2010), to appear IMA Journal of Numerical Analysis.
  • [BS08] Stefano Berrone and Endre Süli, Two-sided a posteriori error bounds for incompressible quasi-Newtonian flows., IMA J. Numer. Anal. 28 (2008), no. 2, 382-421. MR 2401203 (2009b:76091)
  • [BF91] F. Brezzi and M. Fortin, Mixed and hybrid finite element methods., Springer Series in Computational Mathematics, 15. New York, Springer-Verlag, 1991. MR 1115205 (92d:65187)
  • [CKNS08] M. Cascon, C. Kreuzer, R. H. Nochetto, and K. G. Siebert, Quasi-optimal convergence rate for an adaptive finite element method, SIAM J. Numer. Anal. 46 (2008), no. 5, 2524-2550. MR 2421046 (2009h:65174)
  • [Cia88] P. G. Ciarlet, Introduction to numerical linear algebra and optimization, with the assistance of Bernadette Miara and Jean-Marie Thomas for the exercises. Transl. by A. Buttigieg., Cambridge Texts in Applied Mathematics. Cambridge, Cambridge University Press, 1988. MR 1015713 (90k:65001)
  • [Clé75] Ph. Clément, Approximation by finite element functions using local regularization., RAIRO Anal. Numér. 9 (1975), no. R-2, 77-84. MR 0400739 (53:4569)
  • [Dau89] M. Dauge, Stationary Stokes and Navier-Stokes systems on two- or three-dimensional domains with corners. I: Linearized equations., SIAM J. Math. Anal. 20 (1989), no. 2, 74-97. MR 977489 (90b:35191)
  • [DE08] L. Diening and F. Ettwein, Fractional estimates for non-differentiable elliptic systems with general growth, Forum Mathematicum 3 (2008), 523-556. MR 2418205 (2009h:35101)
  • [DHU00] S. Dahlke, R. Hochmuth, and Karsten Urban, Adaptive wavelet methods for saddle point problems., M2AN, Math. Model. Numer. Anal 34 (2000), 1003-1022. MR 1837765 (2002e:65078)
  • [DK08] L. Diening and C. Kreuzer, Linear convergence of an adaptive finite element method for the $ p$-Laplacian equation, SIAM J. Numer. Anal. 46 (2008), no. 2, 614-638. MR 2383205 (2009a:65313)
  • [DR07a] L. Diening and M. Rŭžička, Interpolation operators in Orlicz-Sobolev spaces., Numer. Math. 107 (2007), no. 1, 107-129. MR 2317830 (2010g:65208)
  • [DR07b] -, Non-Newtonian fluids and function spaces., Nonlinear Analysis, Function Spaces and Applications 8 (2007), 94-143. MR 2657118
  • [DRS10] L. Diening, M. Rŭžička, and K. Schumacher, A decomposition technique for John domains, Ann. Acad. Sci. Fenn. Ser. A. I. Math. 35 (2010), 87-114. MR 2643399
  • [ET76] I. Ekeland and R. Temam, Convex analysis and variational problems., Studies in Mathematics and its Applications. Vol. 1. Amsterdam - Oxford: North-Holland Publishing Company; New York: American Elsevier Publishing Company, Inc., 1976. MR 0463994 (57:3931b)
  • [FV06] F. Fierro and A. Veeser, A posteriori error estimators, gradient recovery by averaging, and superconvergence., Numer. Math. 103 (2006), no. 2, 267-298. MR 2222811 (2007a:65178)
  • [For81] M. Fortin, Old and new finite elements for incompressible flows., Int. J. Numer. Methods Fluids 1 (1981), 347-364. MR 633812 (83a:76015)
  • [GR86] V. Girault and P.-A. Raviart, Finite element methods for Navier-Stokes equations. theory and algorithms. (extended version of the 1979 publ.)., Springer Series in Computational Mathematics, 5, Berlin, Springer-Verlag, 1986. MR 851383 (88b:65129)
  • [KK91] V. Kokilashvili and M. Krbec, Weighted inequalities in Lorentz and Orlicz spaces., Singapore, World Scientific Publishing Co. Pte. Ltd., 1991. MR 1156767 (93g:42013)
  • [KS08] Y. Kondratyuk and R. Stevenson, An optimal adaptive finite element method for the Stokes problem., SIAM J. Numer. Anal. 46 (2008), no. 2, 747-775. MR 2383210 (2009b:65312)
  • [Kos94] I. Kossaczký, A recursive approach to local mesh refinement in two and three dimensions., J. Comput. Appl. Math. 55 (1994), no. 3, 275-288. MR 1329875 (95m:65207)
  • [KR61] M. A. Krasnosel'skij and Ya. B. Rutitskij, Convex functions and Orlicz spaces., Groningen, The Netherlands: P. Noordhoff, Ltd., 1961.
  • [Kre08] C. Kreuzer, A convergent adaptive Uzawa finite element method for the nonlinear Stokes problem, Ph.D. thesis, Mathematisches Institut, Universität Augsburg, 2008.
  • [Mau95] J. M. Maubach, Local bisection refinement for $ n$-simplicial grids generated by reflection., SIAM J. Sci. Comput. 16 (1995), no. 1, 210-227. MR 1311687 (95i:65128)
  • [MN05] K. Mekchay and R. H. Nochetto, Convergence of adaptive finite element methods for general second order linear elliptic pdes., SIAM J. Numer. Anal. 43 (2005), no. 5, 1803-1827. MR 2192319 (2006i:65201)
  • [Mit89] W. F. Mitchell, A comparison of adaptive refinement techniques for elliptic problems., ACM Trans. Math. Softw. 15 (1989), no. 4, 326-347. MR 1062496
  • [MNS00] P. Morin, R. H. Nochetto, and K. G. Siebert, Data oscillation and convergence of adaptive fem., SIAM J. Numer. Anal. 38 (2000), no. 2, 466-488. MR 1770058 (2001g:65157)
  • [MSV07] P. Morin, K. G. Siebert, and A. Veeser, Convergence of finite elements adapted for weaker norms, V. Cutello, G. Fotia, and L. Puccio (Eds.): Applied and Industrial Matematics in Italy - II, Selected Contributions from the 8th SIMAI Conference 08 (2007), 468-479. MR 2367592
  • [MSV08] -, A basic convergence result for conforming adaptive finite elements, Math. Models Methods Applications 18 (2008), no. 5, 707-737. MR 2413035 (2009d:65178)
  • [Mus83] J. Musielak, Orlicz spaces and modular spaces., Lecture Notes in Mathematics. 1034. Berlin, Springer-Verlag, 1983. MR 724434 (85m:46028)
  • [NP04] R. H. Nochetto and J.-H. Pyo, Optimal relaxation parameter for the Uzawa method., Numer. Math. 98 (2004), no. 4, 695-702. MR 2099317 (2005h:65052)
  • [RR91] M. M. Rao and Z. D. Ren, Theory of Orlicz spaces., Pure and Applied Mathematics, 146. New York, Marcel Dekker, Inc., 1991. MR 1113700 (92e:46059)
  • [SS05] A. Schmidt and K. G. Siebert, Design of adaptive finite element software. The finite element toolbox ALBERTA, Lecture Notes in Computational Science and Engineering 42. Berlin: Springer, 2005. MR 2127659 (2005i:65003)
  • [Sie09] K. G. Siebert, A convergence proof for adaptive finite elements without lower bound, IMA Journal of Numerical Analysis, doi:10.1093/imanum/drq001, May 2010.
  • [Squ08] A. Squillacote, Paraview Guide, Third edition, Kitware, Inc., 2008.
  • [Ste07] R. Stevenson, Optimality of a standard adaptive finite element method., Found. Comput. Math. 7 (2007), no. 2, 245-269. MR 2324418 (2008i:65272)
  • [Ste08] -, The completion of locally refined simplicial partitions created by bisection., Math. Comput. 77 (2008), no. 261, 227-241. MR 2353951 (2008j:65219)
  • [Vee02] A. Veeser, Convergent adaptive finite elements for the nonlinear Laplacian., Numer. Math. 92 (2002), no. 4, 743-770. MR 1935808 (2003j:65121)
  • [Ver89] R. Verfürth, A posteriori error estimators for the Stokes equations., Numer. Math. 55 (1989), no. 3, 309-325. MR 993474 (90d:65187)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65N12, 35J60

Retrieve articles in all journals with MSC (2010): 65N30, 65N12, 35J60


Additional Information

Christian Kreuzer
Affiliation: Fakultät für Mathematik, Universität Duisburg-Essen, Forsthausweg 2, Duisburg, Germany 47057
Email: christian.kreuzer@uni-due.de

DOI: https://doi.org/10.1090/S0025-5718-2011-02524-X
Keywords: Convergence, adaptive finite elements, p-Stokes, p-Laplacian, quasi norm, Uzawa algorithm, nonlinear pde
Received by editor(s): December 16, 2009
Received by editor(s) in revised form: January 22, 2011
Published electronically: May 11, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society